Infliximab Discontinuation Leads to Ulcerative Colitis Relapse

MAY 20, 2016
Gale Scott
Discontinuing infliximab can lead to a relapse in patients with ulcerative colitis.

Reporting at Digestive Disease Week 2016, researchers gave the results of a study of 161 ulcerative colitis patients from 12 centers in Europe and one in Israel. 

All discontiued infliximab after 12 months and were then treated either with thiopurines, 5-ASA, thiopurines and 5-ASA, other therapies, or no therapy. 

Another group of 69 patients continued on inflixmab. 

Median follow-up was at 39 months. 

Through 12 months after discontinuation, 28 of 92 patients (30.4%) had a disease flare-up compared to 6% in the control group. 

In patients who started infliximab, clinical response and remission were 71.4% and 50% respectively. 

At last follow-up, 41% of patiennts who discontinued infliximab vs. 21.5% in the control group had a flare-up. 

Hospitalizations for ulcerative colitis were seen in 5% and 3% of patients respectively at last followup. 

The team concluded "infliximab withdrawal for prolonged remission was associated with a higher risk for rleapse in UC patients,but not with adverse events, hospitalization of colectomy. 

Restarting infliximab after discontinuation was effective in 71% of the paitents, and safe, they wrote. 




Copyright© MD Magazine 2006-2018 Intellisphere, LLC. All Rights Reserved.